Penn State Hershey Medical Center home Penn State Hershey Medical Center home Penn State Hershey: Patient Care home Penn State Hershey: Education home Penn State Hershey: Research home Penn State Hershey: Community home
Penn State Hershey Health Information Library
  Library Home
  Find A Physician
  Find A Practice
  Request An Appointment
  Search Clinical Studies
  Classes and Support Groups
  Ask A Health Librarian
  Subscribe to eNewsletters


Penn State Hershey Health Information Centers
  Bone and Joint
  Cancer
  Children
  Heart
  Men
  Neurology
  Pregnancy
  Seniors
  Women

        Follow Us

Oral hypoglycemics overdose

Definition

Oral hypoglycemic pills are medicines to control diabetes. Oral means "taken by mouth." There are many different types of oral hypoglycemics. This article focuses on a type called sulfonylureas.

An overdose occurs when someone takes more than the normal or recommended amount of this medicine. The result is a drop in blood sugar level that affects normal function of the body's organs. An overdose may occur by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Diabetes pill overdose; Sulfonylurea overdose

Poisonous Ingredient

There are many types of oral hypoglycemics. The poisonous ingredient depends on the specific drug. The main ingredient in sulfonylurea-based oral hypoglycemics makes cells in the pancreas produce more insulin.

Where Found

Sulfonylurea-based oral hypoglycemics are sold under a variety of brand names. Some are listed below, with the brand names in parentheses.

  • Acetohexamide (Dymelor)
  • Chlorpropamide (Diabinese)
  • Glipizide (Glucotrol)
  • Glyburide (DiaBeta, Micronase)
  • Glimepiride (Amaryl)
  • Tolbutamide (Orinase)
  • Tolazamide (Tolinase)

Other medicines may also contain sulfonylurea-based oral hypoglycemics.

Symptoms

Symptoms of an overdose of this medicine include:

People who have had a stroke in the past may appear to be having another stroke, if their blood sugar drops too low.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the medicine container to hospital with you, if possible. 

The health care provider will measure and monitor the person’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxatives
  • Medicine to treat symptoms

Outlook (Prognosis)

Some of oral hypoglycemics may stay in the body for a long time, so the person may need to stay in the hospital for several days. Permanent brain damage and death are possible, especially if blood glucose level does not return to normal in a timely manner. Infants, children, and older people are most likely to develop more serious and long-term complications from low blood sugar levels that are not corrected rapidly.

References

Burns MJ, Levine M. Diabetic control agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 64.

Cydulka, RK, Maloney Jr GE. Diabetes mellitus and disorders of glucose homeostasis. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 126.

Su M. Hypoglycemic agent overdose. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 156.


Review Date: 10/9/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com